Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 285, NWS Springfield, MO

June 10, 2003Maries County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 10, 2003, 5:52 PM CDT for Maries County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2003, 5:52 PM CDT (22:52 UTC)
Expired
Jun 10, 2003, 6:30 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Maries County, MO

The radar

The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
496 m²/s²
Significant tornado parameter
0.0
Supercell composite
13.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WUUS53 KSGF 102252
SVRSGF
MOC125-102330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
552 PM CDT TUE JUN 10 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MARIES COUNTY IN MISSOURI

* UNTIL 630 PM CDT.

* AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 8 MILES NORTH OF ROLLA...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  MARIES COUNTY.

THE TOWN OF VICHY IS ALSO IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3812 9189 3805 9180 3807 9166 3821 9167

$$

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:34 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 10, 1:34 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
134 PM CDT TUE JUN 10 2003

...WELL ADVERTISED ACTIVE WEATHER PATTERN IS KNOCK KNOCK KNOCKIN ON
OUR DOOR...

SHORT TERM CONCERNS ARE OBVIOUSLY CENTERED AROUND THE CONVECTION
THIS AFTERNOON AND TONIGHT. FRONTAL/OUTFLOW BOUNDARY OVER CENTRAL MO
AND KS SHOULD BEGIN TO SLOWLY DRIFT SOUTHWARD DURING THE NEXT 24
HOURS. PWS AROUND 2 INCHES WILL COMBINE WITH SLOW STORM MOVEMENT TO
LEAD TO THE THREAT OF VERY HEAVY RAINFALL. GIVEN THE SLOW STORM
MOVEMENT AND POTENTIAL OF CELL TRAINING WOULDNT BE AT ALL
SURPRISED TO SEE A FEW LOCATIONS END UP WITH MORE THAN 4 INCHES.
WHILE HEAVIEST RAINFALL TOTALS FROM THIS MORNING AND LOWEST FFG ARE
OVER OUR EASTERN COUNTIES...THE POTENTIAL MAGNITUDE OF THE HEAVY
RAINFALL JUSTIFIES A FLOOD WATCH ALL LOCATIONS.

18Z SOUNDING IN THROUGH 400 MB SHOWS AN EXTREMELY UNSTABLE
ENVIRONMENT WITH AN LI OF -11C. THERE IS A VERY SMALL CAP ON THE
ORDER OF ABOUT 1 DEGREE CELSIUS...WHICH SHOULDNT BE TOO DIFFICULT
TO OVERCOME THIS AFTERNOON. WIND FIELDS NOT ALL THAT GREAT BUT WITH
SUCH EXTREME INSTABILITY ORGANIZED MULTICELLS COULD CERTAINLY GO ON
TO PRODUCE SOME GOOD (WELL BAD I GUESS) SIZED HAIL WITH DAMAGING
WIND POTENTIAL INCREASING AS THE STORMS MORPH INTO LINE SEGMENTS
THIS EVENING.

BEYOND THE SHORT TERM VERY FEW CHANGES WERE MADE TO THE GRIDS.
MODELS CONTINUE TO ADVERTISE A MEANDERING FRONT IN AND ABOUT THE
AREA FOR THE FORESEEABLE FUTURE. POSSIBILITY OF A CUT OFF LOW
FORMING NEAR THE END OF THE EXTENDED CERTAINLY COULD BE BAD NEWS IF
WE ACTUALLY DE REACH OUR RAINFALL POTENTIAL OVER THE NEXT SEVERAL
DAYS.

ALL GRIDS ARE OUT.

THANKS FOR COORD LSX/TSA/ICT

.SGF...
.MO...FLOOD WATCH WATCH THROUGH TONIGHT.
.KS...FLOOD WATCH WATCH THROUGH TONIGHT.

IZZI
Hazardous weather outlook, Jun 10, 1:05 PM CDT, 4 hours 47 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-110000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
105 PM CDT TUE JUN 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...INCLUDING SCATTERED SEVERE STORMS CONTAINING:
    HAIL UP TO TWO INCHES IN DIAMETER
    DAMAGING WINDS TO 70 MPH

  EXTREMELY HEAVY RAINFALL AND FLOODING ARE ALSO POSSIBLE

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL MOVE INTO NORTHWEST PORTIONS OF THE OUTLOOK
  AREA AFTER 2 PM...OVERSPREADING THE REMAINDER OF THE OUTLOOK AREA
  BY EVENING.

  DISCUSSION:

  THUNDERSTORMS WILL OVERSPREAD THE OUTLOOK AREA THIS
  AFTERNOON...WITH SOME OF THE THUNDERSTORMS LIKELY BECOMING SEVERE.
  THE GREATEST THREAT WILL LIKELY BE FROM LARGE HAIL TO THE SIZE OF
  GOLF BALLS OR LARGER AND DAMAGING WINDS TO 70 MPH. WHILE AN
  ISOLATED TORNADO OR TWO CANNOT BE RULED OUT...CONDITIONS ARE NOT
  ALL THAT FAVORABLE FOR TORNADOS THIS AFTERNOON.

  IN ADDITION TO THE SEVERE WEATHER THREAT...VERY HEAVY RAINFALL
  WILL LIKELY ACCOMPANY THE THUNDERSTORMS. SOME THUNDERSTORMS COULD
  PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN LESS THAN AN
  HOUR. RAINFALL AMOUNTS OF THIS MAGNITUDE WOULD LEAD TO FLASH
  FLOODING.

  ADDITIONAL INFORMATION: A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE
  OUTLOOK AREA THIS AFTERNOON AND TONIGHT. FOR MORE DETAILED
  INFORMATION PLEASE REFER TO THE FLOOD WATCH PRODUCT
  (STLFFASGF)...OR VISIT OUR WEBSITE AT: HTTP://WWW.CRH.NOAA.GOV/SGF.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE
  NEXT WEEK. IT IS DIFFICULT TO PINPOINT TIMING AND INTENSITY OF
  THESE THUNDERSTORMS...HOWEVER LOCALLY HEAVY
  RAINFALL...FLOODING...AND SOME SEVERE THUNDERSTORMS DO APPEAR TO
  BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED 2 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

IZZI

In the hours before

Local storm report, Jun 10, 5:18 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0516 PM    4 S OSCEOLA               MO   .88 INCH HAIL
06/10/03   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 10, 5:21 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    4 S OSCEOLA               MO   .88 INCH HAIL
06/10/03   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 10, 5:22 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
522 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    4 S OSCEOLA               MO   .88 INCH HAIL
06/10/03   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 PM    COLE CAMP                 MO   .75 INCH HAIL
06/10/03   BENTON                         PEA TO DIME SIZED HAIL.
                                          REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0305 PM    BARNUMTON                 MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY PUBLIC.

0331 PM    ELDON                     MO   .88 INCH HAIL
06/10/03   MILLER                         50 MPH WINDS ALSO
                                          REPORTED. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0335 PM    SUNRISE BEACH             MO   1 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0345 PM    2 E LAURIE                MO   .88 INCH HAIL
06/10/03   MORGAN                         REPORTED BY ROAD
                                          DEPARTMENT

0358 PM    3 NE DIXON                MO   .75 INCH HAIL
06/10/03   PULASKI                        REPORTED BY TRAINED STORM
                                          SPOTTER.

0404 PM    CLIMAX SPRINGS            MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0412 PM    BRINKTOWN                 MO   WIND DAMAGE
06/10/03   MARIES                         BARN BLOWN DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0415 PM    VIENNA                    MO   WIND DAMAGE
06/10/03   MARIES                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0417 PM    IBERIA                    MO   .88 INCH HAIL
06/10/03   MILLER                         REPORTED BY POST OFFICE

0435 PM    5 N CAMDENTON             MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0507 PM    4 W OSAGE BEACH           MO   1 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, Jun 10, 5:25 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    4 S OSCEOLA               MO   .88 INCH HAIL
06/10/03   ST.CLAIR                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0230 PM    COLE CAMP                 MO   .75 INCH HAIL
06/10/03   BENTON                         PEA TO DIME SIZED HAIL.
                                          REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0305 PM    BARNUMTON                 MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY PUBLIC.

0331 PM    ELDON                     MO   .88 INCH HAIL
06/10/03   MILLER                         50 MPH WINDS ALSO
                                          REPORTED. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0335 PM    SUNRISE BEACH             MO   1 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0345 PM    2 E LAURIE                MO   .88 INCH HAIL
06/10/03   MORGAN                         REPORTED BY ROAD
                                          DEPARTMENT

0358 PM    3 NE DIXON                MO   .75 INCH HAIL
06/10/03   PULASKI                        REPORTED BY TRAINED STORM
                                          SPOTTER.

0404 PM    CLIMAX SPRINGS            MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0412 PM    BRINKTOWN                 MO   WIND DAMAGE
06/10/03   MARIES                         BARN BLOWN DOWN. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0415 PM    VIENNA                    MO   WIND DAMAGE
06/10/03   MARIES                         TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0417 PM    IBERIA                    MO   .88 INCH HAIL
06/10/03   MILLER                         REPORTED BY POST OFFICE

0435 PM    5 N CAMDENTON             MO   .88 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0507 PM    4 W OSAGE BEACH           MO   1 INCH HAIL
06/10/03   CAMDEN                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.
Local storm report, Jun 10, 5:36 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0442 PM    LAKE OZARK                MO   FLOOD
06/10/03   MILLER                         WATER WASHED AWAY
                                          ROADWAY. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 10, 5:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
538 PM CDT TUE JUN 10 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    6 SW ELDON                MO   FLOOD
06/10/03   MILLER                         HIGHWAY Z FLOODED BY 6
                                          INCHES F WATER AT BLUE
                                          SPRING CREEK. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:55 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair50 min
Jun 10, 6:31 AM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski44 min
Jun 10, 6:40 AM CDTSevere Thunderstorm WarningSGFBenton50 min
Jun 10, 6:56 AM CDTSevere Thunderstorm WarningSGFWebster49 min
Jun 10, 7:40 AM CDTSevere Thunderstorm WarningSGFWright50 min
Jun 10, 7:57 AM CDTSevere Thunderstorm WarningSGFTexas48 min
Jun 10, 2:06 PM CDTSevere Thunderstorm WarningSGFBenton54 min
Jun 10, 2:14 PM CDTSevere Thunderstorm WarningSGFSt. Clair61 min
Jun 10, 2:45 PM CDTSevere Thunderstorm WarningSGFCamden45 min
Jun 10, 3:09 PM CDTSevere Thunderstorm WarningSGFMorgan66 min
Jun 10, 3:25 PM CDTSevere Thunderstorm WarningSGFCamden50 min
Jun 10, 3:27 PM CDTSevere Thunderstorm WarningSGFMiller48 min
Jun 10, 3:36 PM CDTFlash Flood WarningSGFMorgan4 hr
Jun 10, 4:10 PM CDTSevere Thunderstorm WarningSGFCamden65 min
Jun 10, 4:13 PM CDTSevere Thunderstorm WarningSGFMiller62 min
Jun 10, 4:15 PM CDTFlash Flood WarningSGFMiller4 hr
Jun 10, 4:15 PM CDTSevere Thunderstorm WarningSGFMaries60 min
Jun 10, 4:33 PM CDTSevere Thunderstorm WarningSGFPulaski42 min
Jun 10, 6:15 PM CDTSevere Thunderstorm WarningSGFNewton60 min
Jun 10, 6:21 PM CDTFlash Flood WarningSGFNewton4 hr
Jun 10, 6:23 PM CDTSevere Thunderstorm WarningSGFCamden52 min
Jun 10, 6:28 PM CDTFlash Flood WarningSGFCamden6 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.